Georgia, 2012Hail and Damaging Winds in Georgia, June 4 to 5, 2012
June 4 to 5, 2012 · NWS TAE · 15 events in 5 counties and zones
Steep mid-level lapse rates and slightly strong deeper layer shear than normal for early summer moved across the area and resulted in a scattering of severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Steep mid-level lapse rates and slightly strong deeper layer shear than normal for early summer moved across the area and resulted in a scattering of severe storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 4, 9:54 AM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 4, 9:54 AM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1054 AM EDT Mon Jun 4 2012
...Severe storms possible over portions of the area this afternoon
and evening...
.UPDATE...The 12Z Regional Surface Analysis indicated a trough
associated with a low pressure system extending through central GA
and AL. An MCS currently over this region is expected to move
rapidly southeast and approach southwest GA and southeastern AL
by around noon. This morning's POPs have been adjusted upwards to
account for the arrival of these storms.
The 12Z TLH sounding also indicated a strong subsidence inversion
associated with a large amount of low-level moisture and steep
mid-level lapse rates. With CAPE values upwards of 3300 J/kg
storms and 50kt mid-level flow approaching the northern portions of
the CWA in southern GA and AL this afternoon, storms have the potential
to become severe with damaging wind gusts and possibly large hail.
&&
.AVIATION (through 12z Tuesday)...VFR conditions are prevailing
at all terminals this morning. DHN, ABY, and VLD have VCTS
expected this afternoon around 21Z with approaching storms from
the northwest. ABY and VLD may see brief period of MVFR associated
with these storms with return to VFR by 00Z. The next concern will
be the onset of fog by 08Z tomorrow morning dropping conditions to
MVFR at all terminals except DHN which will remain VFR.
&&
.MARINE...The gradient is expected to tighten over the waters this
afternoon and tonight as a slow-moving front begins to approach
from the north. May see some 15 knot winds this afternoon, with
the potential for headline conditions overnight tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 96 72 93 73 89 / 10 30 70 50 60
Panama City 88 76 90 75 88 / 10 30 60 50 60
Dothan 95 73 93 73 91 / 40 40 60 40 60
Albany 93 72 91 71 91 / 50 40 60 40 50
Valdosta 93 71 90 71 89 / 40 30 70 40 60
Cross City 89 74 90 74 89 / 10 20 60 40 50
Apalachicola 89 76 89 75 86 / 0 20 60 40 50
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...Red Flag Warning from 2 PM to 5 PM CDT this afternoon for Holmes-
Inland Walton-Jackson.
GM...None.
&&
Camp/Schaer/GodseyHazardous weather outlook, Jun 4, 2:38 AM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
338 AM EDT MON JUN 4 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-051100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
338 AM EDT MON JUN 4 2012 /238 AM CDT MON JUN 4 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT
OVER PORTIONS OF SOUTHWEST AND SOUTH-CENTRAL GEORGIA. THE MAIN
THREATS ARE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE SEVERE WEATHER THREAT WILL CONTINUE INTO TUESDAY AND EXPAND TO
COVER MOST OF THE FORECAST AREA. THE PRIMARY THREATS WILL BE
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. THE THREAT FOR A FEW
STRONG TO SEVERE STORMS MAY EXIST ON WEDNESDAY AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO THE EARLY PART
OF TONIGHT...AND AGAIN ON TUESDAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
DVD
In the hours before
Special weather statement, Jun 4, 12:05 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
105 PM EDT MON JUN 4 2012
GAZ128>131-041745-
TURNER GA-TIFT GA-BEN HILL GA-IRWIN GA-
105 PM EDT MON JUN 4 2012
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BEN HILL...IRWIN...TIFT
AND TURNER COUNTIES...
* UNTIL 145 PM EDT
AT 106 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
FITZGERALD TO 9 MILES SOUTHEAST OF ASHBURN...OR ALONG A LINE
EXTENDING FROM ASHTON TO INAHA...MOVING SOUTHEAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
LAT...LON 3160 8305 3157 8305 3147 8312 3147 8335
3149 8336 3147 8344 3163 8366 3185 8320
3185 8318 3182 8313 3182 8309 3178 8299
3169 8299
TIME...MOT...LOC 1705Z 312DEG 24KT 3178 8315 3160 8360
25-CAMPEvent by event
11 thunderstorm wind, 2 hail, 1 funnel cloud, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Ben Hill
- When
- June 4, 12:13 PM EST
- Where
- Ben Hill County, 0.59 mi N of Fitzgerald
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 31.718, -83.252
A tree was blown down at the intersection of Altamaha Street and Sherman Street in Fitzgerald. Monetary damage was estimated.
Hail, Ben Hill
- When
- June 4, 12:19 PM EST
- Where
- Ben Hill County, 1.22 mi ENE of Fitzgerald
- Measured
- 0.88 in hail
- Reported by
- County Official
- Coordinates
- 31.714, -83.230
Nickel size hail was reported just east of Fitzgerald on Jacksonville Highway.
Thunderstorm Wind, Ben Hill
- When
- June 4, 12:23 PM EST
- Where
- Ben Hill County, 2.45 mi ESE of Ashton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 31.690, -83.110
A tree was blown down on Broxton Highway. Monetary damage was estimated.
Hail, Thomas
- When
- June 5, 3:45 PM EST
- Where
- Thomas County, 2.19 mi E of Thomasville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.835, -83.944
Hail to the size of nickels was estimated at the intersection of U.S. Highway 84 East and U.S. Highway 19 South.
Funnel Cloud, Thomas
- When
- June 5, 3:55 PM EST
- Where
- Thomas County, 0.97 mi SSE of Thomasville Municipal Arpt
- Reported by
- Public
- Coordinates
- 30.887, -83.873
The public observed a funnel cloud from Country Oaks golf course.
Thunderstorm Wind, Thomas
- When
- June 5, 3:55 PM EST
- Where
- Thomas County, Thomasville Municipal Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 30.900, -83.880
The Thomasville airport AWOS measured a wind gust of 64 mph.
Thunderstorm Wind, Thomas
- When
- June 5, 3:55 PM EST
- Where
- Thomas County, 1.51 mi ENE of Thomasville Municipal Arpt
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 30.910, -83.858
Shingles were blown off the roof of a home on Centennial Road. Monetary damage was estimated.
Lightning, Thomas
- When
- June 5, 4:05 PM EST
- Where
- Thomas County, Thomasville
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 30.830, -83.980
Lightning struck a gas station and caused a fire. Monetary damage was estimated.
Thunderstorm Wind, Thomas
- When
- June 5, 4:05 PM EST
- Where
- Thomas County, 1.7 mi SW of Five Forks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 30.856, -83.814
A tree and some power lines were blown down across Ozell Road near the Vinson Road intersection. Monetary damage was estimated.
Thunderstorm Wind, Thomas
- When
- June 5, 4:05 PM EST
- Where
- Thomas County, Thomasville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 30.830, -83.980
Multiple trees and power lines were blown down. Monetary damage was estimated.
Thunderstorm Wind, Brooks
- When
- June 5, 4:12 PM EST
- Where
- Brooks County, Pavo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 30.950, -83.730
Trees and power lines were blown down near Pavo. Monetary damage was estimated.
Thunderstorm Wind, Thomas
- When
- June 5, 4:36 PM EST
- Where
- Thomas County, 2.39 mi NNW of Quality
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 31.070, -84.090
A large pine tree was blown down over the roadway near Meigs. Monetary damage was estimated.
Thunderstorm Wind, Brooks
- When
- June 5, 4:48 PM EST
- Where
- Brooks County, Barney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 31.000, -83.510
Trees and power lines were blown down near Barney. Monetary damage was estimated.
Thunderstorm Wind, Lowndes
- When
- June 5, 4:50 PM EST to 5:06 PM EST
- Where
- Lowndes County, 1.37 mi WNW of I-75 at Exit 29 to Hahira
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 31.000, -83.400
Trees were blown down all over the Hahira area. Monetary damage was estimated.
Thunderstorm Wind, Colquitt
- When
- June 5, 5:10 PM EST to 5:30 PM EST
- Where
- Colquitt County, 2.01 mi NE of Center Hill to 1.9 mi WNW of Pineboro
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.151, -83.866
Trees were blown down all over Colquitt county. Monetary damage was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Missouri, June 4, 20123 deaths · $780,000 · EF2 · 3 events
- Wildfire in New Mexico, June 4 to 22, 2012$26 million · 1 event
- Hail and Damaging Winds in Georgia, June 4, 2012$8.8 million · 2.75 in hail · 22 events
- Rip Current in North Carolina, June 4, 20121 death · 1 event
- Coastal Flood in Massachusetts, June 4 to 5, 2012$490,000 · 9 events
- Hail and Damaging Winds in Mississippi, June 4, 2012$212,000 · 1.75 in hail · 10 events
- Dust Storm and High Wind in California, June 4 to 5, 2012$105,000 · 74 kt wind · 6 events
- Damaging Winds in Wyoming, June 4, 2012$80,000 · 60 kt wind · 7 events
- Tornado and Hail in Arkansas, June 4, 2012$49,000 · EF0 · 11 events
- High Wind in Nevada, June 4, 2012$75,000 · 60 kt wind · 2 events
- Hail in Illinois, June 4, 2012$52,000 · 3 in hail · 3 events
- Damaging Winds in Tennessee, June 4 to 5, 2012$50,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374998, 374996, 374999, 374997, 374995, 375002, 375003, 375001, 375004, 375005, 375007, 375006, 375008, 375009, 375010.